California, 2012Winter Storm in California, December 25, 2012
December 25, 2012 · NWS EKA · 1 event in 1 county or zone
A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm dropped significant snowfall amounts over parts of Northwest California. This resulted in chain restrictions on the higher elevation roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 24, 9:57 PM PST, 5 hours 3 minutes earlier.
Area forecast discussion, Dec 24, 9:57 PM PST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
957 PM PST MON DEC 24 2012
.SYNOPSIS...A STORM WILL APPROACH TONIGHT...BRINGING RAIN
AND MOUNTAIN SNOW TUESDAY THROUGH WEDNESDAY. HIGH PRESSURE
WILL BUILD THURSDAY BRINGING MOSTLY DRY WEATHER.
&&
.UPDATED...FORECAST LOOKS ON TRACK WITH CHRISTMAS DAY STORM.
SATELLITE IMAGERY SHOWS WAVE DEVELOPING ON FRONT ABOUT 45N 132W.
PRESSURES FALLING RAPIDLY AT THE SFC WITH BUOY 2 PRESSURE FALLING
ABOUT 1MB PER HOUR SINCE 12/24 AT 19Z. WINDS HAVE INCREASED AT BUOY2
WITH GUSTS TO 35KT AND SEAS HAVE RISEN TO 12.8FT WHICH IS HALF A FT
HIGHER THAN ENP. 00Z NAM RUN SHOWS WARM FNT MOVING OVER AREA TONIGHT
AND KBHX 88D SHOWING LIGHT ECHOS BUT NO RAIN YET REPORTING HITTING
THE GROUND AND WOULD ONLY EXPECT SPRINKLES. AS MAIN COLD FRONT
APPROACHES THE COAST CHRISTMAS DAY LOOKS LIKE IT SHOULD MOVE THROUGH
KCEC IN LATE MORNING BUT MODELS SHOW ENERGY SPLITTING AND SECONDARY
SFC LOW DEVELOPING OFF MENDO COAST LATE TUE AFTN INTO THE EVENING.
THIS WOULD SLOW UP THE FNT AND WITH WEAK AR EVENT WITH PWATS NEAR 1
INCH WOULD HAVE A FEW MORE HOURS OF HIGHER INTENSITY RAINFALL IN
MENDO COUNTY AND THIS COULD PRODUCE LOCALIZED STREET FLOODING. WILL
HOLD OFF ON ANY FLOOD ADVISORIES FOR NOW. TEMPS WARMED UP INTO THE
UPPER 30S IN EASTERN TRINITY COUNTY MON AFTERNOON BUT TEMPS ARE
STARTING TO DROP WITH WET BULB TEMPS 30-31 DEGREES. WARM FRONT WILL
NOT BE STRONG ENOUGH TO SCOUR OUT THESE COLD TEMPS SO WHEN PCPN DOES
FALL IT WILL BE IN THE FORM OF SNOW SO WINTER STORM WARNING FOR
UPPER TRINITY ZONE ABOVE 2K LOOKS GOOD. WINDS WILL RAPIDLY INCREASE
EARLY CHRISTMAS MORNING. BUFKIT SOUNDINGS SHOW GUSTS AROUND 40KT
POSSIBLE AT KCEC AND KACV ABOUT 9AM-1PM BUT THEY DROP OF RAPIDLY.
THIS FLIRTING WITH WIND ADVISORY CRITERIA AND WILL HOLD OFF ON
ISSUING ANY WIND PRODUCTS FOR NOW BUT BUMPED UP WIND SPEEDS IN THE
GRIDS. THIS RUN OF NAM EVEN COLDER THAN PREVIOUS RUN WITH 500MB
TEMPS DROPPING TO -28 TO -30 TUE NIGHT INTO EARLY WED MORNING SO THE
IDEA OF INTRODUCING TSTMS AND SMALL HAIL WAS GOOD IDEA. SPC ALSO HAS
US IN AREA OF GENERAL TSTMS. NAD
&&
.PREV DISCUSSION...HIGH AND MID CLOUDS WERE SPREADING OVER THE
AREA THIS AFTERNOON IN ADVANCE OF A NEW STORM EXPECTED TO BRING MORE
PRECIP ON TUESDAY. RADAR WAS SHOWING WEAK RETURNS ALOFT AS OF 3 PM.
EXPECT JUST LIGHT PRECIP OR SPRINKLES FROM THIS WARM FRONT THROUGH
MOST OF TONIGHT. MAIN AREA OF PRECIP WAS STILL WEST OF 130W...WITH
THE SURFACE COLD FRONT JUST CROSSING 140W. MODELS REMAINED IN GOOD
AGREEMENT BRINGING THE 500MB TROUGH AXIS NEAR 130W BY 4AM TUE...WITH
PRECIP FILLING IN ACROSS THE FORECAST AREA BY 10AM. THE SURFACE
FRONT WILL MOVE THROUGH BY TUESDAY AFTERNOON...PRODUCING NEARLY AN
INCH OF RAIN BY 10 PM TUE. SNOW LEVELS WILL BE FAIRLY HIGH EXCEPT IN
EASTERN TRINITY COUNTY WHERE SNOW IS EXPECTED TO FALL AS LOW AS 2KFT
DUE TO THE COLD TRAPPED AIR. CONVERTED THE WINTER STORM WATCH TO A
WINTER STORM WARNING FOR ELEVATIONS ABOVE 2KFT. GREATEST AMOUNTS
WILL ONCE AGAIN BE EAST OF THE JUNCTION CITY WHERE 4 TO 8 INCHES OF
NEW SNOW IS EXPECTED BETWEEN 2-3 KFT THROUGH TUE NIGHT. SNOW LEVELS
SHOULD FALL TUE NIGHT ACROSS HUMBOLDT AND DEL NORTE COUNTIES AS
MOIST NW FLOW DEVELOPS BEHIND THE COLD FRONT. PRECIP MAX SHOULD
SHIFT OUT TOWARD THE COAST AND OVER THE COASTAL RANGES AS WESTERLY
FLOW AND A SHOWERY AIR MASS MOVES INTO THE AREA. HOISTED A SNOW
ADVISORY FOR ELEVATIONS ABOVE 2500 FT TUE NIGHT INTO WED MORNING
NORTH OF THE CAPE. AN INCH OR TWO OF SNOW MAY PILE UP OVER BERRY
SUMMIT BY 4AM WED. INSTABILITY AND INDICES LOOK MARGINAL FOR TSTMS
AND SMALL HAIL TUE NIGHT AND WED. HOWEVER THE AIR ALOFT WILL BE
COLD...NEAR -25C. SO ADDED ISOLATED TSTMS AND THE POSSIBILITY OF
HAIL SHOWERS TO THE FORECAST.
ON THURSDAY THE GFS AND ECMWF WERE IN GOOD AGREEMENT ON A RIDGE
BUILDING. SHOWERS SHOULD COME TO AN END AS SLIGHT OFFSHORE FLOW
DEVELOPS WITH SKIES BECOMING PARTLY CLOUDY BY AFTERNOON.
.LONG TERM...MODELS REMAINED IN GENERAL AGREEMENT ON FRIDAY WITH
SUBTLE VARIATIONS ON ANOTHER STORM EXPECTED TO APPROACH BY SAT.
DRY WEATHER LOOKS TO DOMINATE, BUT WONT RULE OUT THE POSSIBILITY
OF SOME SHOWERS. DIFFERENCES START TO CROP UP TOWARD THE END OF
THE WEEKEND INTO EARLY NEXT WEEK WHEN THE EUROPEAN MODEL WANTS TO
BRING A SHORT-WAVE TROUGH DOWN FROM WESTERN CANADA. THIS IS A
DEPARTURE FROM THE PREVIOUS RUNS OF A RIDGE PATTERN AND OFFSHORE
FLOW. FOR NOW WILL KEEP THE FORECAST DRY UNTIL THERE IS BETTER
CONSISTENCY IN THE NEXT COUPLE OF RUNS FROM THE EC MODEL.
&&
.AVIATION...10K CIGS NOW BEING OBS IN ASOS DATA AHEAD OF APPROACHING
FRONTAL SYSTEM. MVFR CONDITIONS EXPECTED BY TUE MORNING WITH LIGHT
RAINS SPREADING ACROSS THE AREA. SE WINDS WILL BEGIN TO INCREASE
AFTER MIDNIGHT TONIGHT AT COASTAL TAF SITES. GUSTS OVER 40 KT ARE
LIKELY AT KCEC ON TUE ABOUT 9-11AM AND ABOUT 35 KT AT KACV ABOUT
11AM-NOON. PERIODS OF INTENSE MOD TO HEAVY RAIN NEAR FRONTAL
PASSAGE. NAD
&&
.MARINE...S WINDS JUST STARTING TO INCREASE WITH GUSTS 15-20KT AT
BUOYS 27 AND 22. WINDS WILL STEADILY INCREASE AHEAD OF AN
APPROACHING COLD FRONT. SUSTAINED GALES ARE EXPECTED BY TUE MORNING
OVER THE OFFSHORE WATERS AND JUST OFF CAPE MENDO WHILE FREQUENT
GUSTS TO GALE FORCE OR A BIT HIGHER ARE EXPECTED ELSEWHERE IN THE
NEAR SHORE WATERS. HAVE TWEAKED TIMING OF GALE PRODUCTS A BIT...BUT
HAVE MAINLY JUST UPGRADED EXISTING GALE WATCHES FOR THE NEAR SHORE
WATERS TO WARNINGS. AGREE WITH MID SHIFT THAT THE NARROW WINDOW OF
PRE-GALE ADVISORY CRITERIA WINDS WILL BE TOO SHORT TO MAKE SEPARATE
ADVISORIES AND WARNINGS WORTHWHILE. FOR THE NEAR SHORE WATERS...WILL
HAVE A BIT LONGER PERIOD OF ADVISORY CONDITIONS BEFORE GALES SET IN.
ENTIRE WIND EVENT WILL BE FAIRLY BRIEF. LOOKS LIKE BOTH THE NAM AND
GFS DECREASE COASTAL JET AROUND OR JUST BEFORE TSTM CHANCES INCREASE
LATE TUE. MAY STILL BE BRIEF PERIOD OF GUSTY WINDS IN ISOLATED
STORMS DURING THE AFTERNOON HOUR.
W-NW SWELL STILL FORECAST TO BUILD ACROSS THE AREA TUE NIGHT AND WED
COUPLED WITH SOME NW SHORT PERIOD WAVES. SEAS STILL EXPECTED TO
REMAIN JUSTLY BELOW HAZARDOUS SEAS WARNING CRITERIA. MUCH LARGER
LONG PERIOD WNW SWELL IS PROGGED TO ENTER THE WATERS BY FRI
AFTERNOON WITH 20 SECOND PERIOD FORERUNNERS POSSIBLE. /SEC/NAD
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING FROM 8 AM TUESDAY TO 3 AM PST WEDNESDAY
ABOVE 2000 FEET FOR THE CAZ004.
WINTER WEATHER ADVISORY FROM 6 PM TUESDAY TO NOON PST WEDNESDAY
ABOVE 2500 FEET FOR THE CAZ003.
NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY FROM 1 AM TO 6 AM PST TUESDAY PZZ450.
GALE WARNING FROM 6 AM TO 6 PM PST TUESDAY PZZ450.
GALE WARNING FROM 9 PM THIS EVENING TO 6 PM PST TUESDAY PZZ470.
GALE WARNING FROM MIDNIGHT TONIGHT TO 6 PM PST TUESDAY PZZ475.
SMALL CRAFT ADVISORY FROM 2 AM TO 9 AM PST TUESDAY PZZ455.
GALE WARNING FROM 9 AM TO 6 PM PST TUESDAY PZZ455.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.EUREKA.GOV
HTTP://WWW.TWITTER.COM/NWSEUREKAHazardous weather outlook, Dec 24, 10:36 PM PST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
1036 PM PST MON DEC 24 2012
CAZ004-251645-
UPPER TRINITY RIVER-
1036 PM PST MON DEC 24 2012
...WINTER STORM WARNING IN EFFECT FROM 8 AM TUESDAY TO 3 AM PST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A WINTER STORM WARNING ABOVE 2000 FEET REMAINS IN EFFECT FROM
8 AM TUESDAY TO 3 AM PST WEDNESDAY.
LIGHT SNOW WILL BEGIN TO FALL EARLY TUESDAY MORNING. THE SNOW
WILL BECOME MODERATE TO HEAVY THROUGH THE AFTERNOON AND EVENING
ON TUESDAY. 8 TO 12 INCHES OF NEW SNOW IS EXPECTED ABOVE 2500
FEET...4 TO 6 INCHES DOWN TO 2000 FEET AND 1 TO 2 INCHES DOWN
TO 1500 FEET BY EARLY WEDNESDAY MORNING.
FOR MORE INFORMATION SEE WINTER STORM WATCH STATEMENT ON
WEATHER.GOV/EUREKA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ002-076-251645-
MENDOCINO COAST-MENDOCINO INTERIOR-
1036 PM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER STORM WILL ARRIVE ON TUESDAY AND LAST THROUGH WEDNESDAY.
BRIEF HEAVY RAIN WILL FALL IN THE LATE AFTERNOON AND EVENING. SNOW
LEVELS WILL FALL TUESDAY NIGHT WITH SNOW SHOWERS AND HAIL SHOWERS
EXPECTED MAINLY ABOVE 2500 FEET.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ003-251645-
NORTH COAST INTERIOR-
1036 PM PST MON DEC 24 2012
...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM TUESDAY TO NOON PST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A WINTER WEATHER ADVISORY ABOVE 2500 FEET REMAINS IN EFFECT FROM
6 PM TUESDAY TO NOON PST WEDNESDAY.
ANOTHER STORM IS EXPECTED TO HIT ON TUESDAY AND LAST
INTO WEDNESDAY. GUSTY WINDS ARE EXPECTED OVER THE
RIDGES TUESDAY. SNOW LEVELS WILL FALL TO 2500 FEET TUESDAY NIGHT
AND WEDNESDAY. SNOW SHOWERS AND HAIL SHOWERS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
CAZ001-251645-
REDWOOD COAST-
1036 PM PST MON DEC 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TONIGHT.
INCREASING SOUTHERLY WINDS 15 TO 25 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER STORM IS EXPECTED TO HIT ON TUESDAY AND LAST INTO
WEDNESDAY. GUSTY WINDS ARE EXPECTED ALONG THE COAST TUESDAY.
SHOWERS AND POSSIBLE THUNDERSTORMS ARE ANTICIPATED TUESDAY
NIGHT AND WEDNESDAY. SOME HAIL WILL BE POSSIBLE WITH SOME
SHOWERS AND STORMS. THERE WILL BE BRIEF HEAVY RAIN LATE TUESDAY
MORNING AND AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.
Winter Storm, Upper Trinity River
- When
- December 25, 3:00 AM PST to 8:00 AM PST
- Where
- Upper Trinity River forecast zone
- Reported by
- Trained Spotter
Several spotters reported snowfall meeting warning criteria, especially at lower elevations. Chains were required on several roads and there were a few traffic accidents on these roads due to snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Texas, December 25, 20121 death · $771,000 · EF3 · 9 events
- Tornadoes in Mississippi, December 25, 20129 injured · $2.8 million · EF3 · 3 events
- Winter Storm and Winter Weather in Arkansas, December 25 to 26, 20121 death · $116 million · 45 events
- Tornadoes and Hail in Alabama, December 25, 20121 death · $1.5 million · EF2 · 15 events
- Tornadoes and Flash Flooding in Mississippi, December 25, 201213 injured · $838,000 · EF2 · 31 events
- Tornadoes and Flood in Louisiana, December 25 to 29, 20121 injured · $4.0 million · EF2 · 24 events
- Tornado and Damaging Wind in Louisiana, December 25, 20121 death · $100,000 · EF1 · 2 events
- Heavy Snow and Hail in Texas, December 25, 201216 injured · $1.2 million · 1 in hail · 6 events
- Winter Storm and Winter Weather in Tennessee, December 25 to 26, 20121 death · 9 events
- Tornadoes and Hail in Alabama, December 25, 20122 injured · EF2 · 21 events
- Tornadoes and Damaging Wind in Mississippi, December 25, 2012$10,000 · EF2 · 4 events
- Damaging Wind and Astronomical Low Tide in Texas, December 25 to 29, 2012$754,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419136.